Hail, Jackson
- When
- April 13, 2:52 PM EST
- Where
- Jackson County, 0.69 mi S of Medora
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.820, -86.170
Estimated quarter to golf ball size hail was reported in Medora.
Thunderstorms developed along a warm front across southern parts of Central Indiana during the afternoon of April 13th. Supercells thunderstorms developed near the warm front and exhibited deep and persistent rotation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Thunderstorms developed along a warm front across southern parts of Central Indiana during the afternoon of April 13th. Supercells thunderstorms developed near the warm front and exhibited deep and persistent rotation. There were reports of nickel to golf ball size hail associated with the storms. A funnel cloud was also reported in Jennings County however no tornadoes were reported or verified.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 13, 1:26 PM EST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 226 PM EDT MON APR 13 2009 .DISCUSSION... FORECAST FOCUS IS ON CHANCES FOR RAIN THRU MID WEEK. AT 18Z SFC LOW PRESSURE WAS ACROSS SRN IL. WARM FRONT WAS JUST SOUTH OF THE FORECAST AREA /FA/. TEMPS WERE IN THE UPPER 60S AT SDF AND ONLY AROUND 50 AT BMG. NRN FA WAS STILL IN UPPER 30S. UPPER LOW WAS ACROSS MO WITH A SMALLER WAVE EVIDENT IN WATER VAPOR IMAGERY ACROSS WRN TN. MODELS ARE IN DECENT AGREEMENT AGAIN THIS RUN. WILL USE A BLEND. SFC LOW WILL MEANDER E INTO THE FA TONIGHT. LOOKS LIKE SOME OF THE WARMER AIR WILL GET INTO FAR SRN FA EARLY. THIS IS WHERE BEST CHANCES FOR ANY STRONG STORMS WILL BE. OTHERWISE EXPECT SHRA AND SOME TSRA TO DEVELOP AS LOW AND OCCLUDED FRONT APPROACH THIS EVENING. QVECTOR PROGS SHOW FORCING CONTINUING THRU THE NIGHT WITH UPPER LOW MOVING IN LATE...SO EXPECT ADDITIONAL PRECIP FROM THE UPPER LOW. THUS CATEGORICAL POPS LOOK GOOD ALL AREAS TONIGHT. WILL KEEP THUNDER MENTION DURING THE EVENING...BUT WITH LOSS OF HEATING INSTABILITY SHOULD BE GONE AFT MIDNIGHT. NOT EXPECTING WIDESPREAD HEAVY RAIN TONIGHT...BUT ANY AREA THAT GETS UNDER A HEAVIER TSRA MAY EXPERIENCE MINOR FLOODING PROBLEMS. WILL CONTINUE TO MENTION IN HWO. WITH CLOUDS/RAIN A BLEND OF MAV/MET TEMPS LOOKS BEST. UPPER/SFC LOWS WILL CONTINUE TO LINGER IN THE VICINITY ON TUE. THIS WILL KEEP RAIN AROUND...ESPECIALLY CLOSER TO THE LOWS ACROSS ERN FA. MAV TEMPS LOOK A LITTLE WARM GIVEN EXPECTED CLOUDS/RAIN. WENT CLOSER TO MET/SREF MEAN. AS SYSTEM SLOWLY EXITS TUE NIGHT...CHANCE POPS WILL CONTINUE ALL AREAS. MODELS HAVE TRENDED SLOWER WITH SYSTEM...SO HAVE INCREASED CLOUDINESS ON WED. FOR NOW HAVE KEPT WED DRY...BUT IF SFC TROF HANGS AROUND AS MODELS INDICATE WITH THIS RUN...MAY HAVE TO ADD POPS FAR ERN FA WED MORNING. DRY CONDS SHOULD THEN CONTINUE THRU FRI. NEXT SYSTEM WILL KEEP THREAT FOR RAIN SAT-MON. && .AVIATION...DISCUSSION FOR 131800Z TAF ISSUANCE. RADAR LOOP SUGGESTS RWS TO BE N AND E OF TAF SITES BY 18Z...BUT SOME BREAKS IN THE CLOUDS SEEN WORKING NE ACRS SRN IN AND CD AIR ALOFT MOVING IN...WHILE LIKELY SEE SOME REDEVELOPMENT...SO KEEP VCSH IN AND ALSO ADDED CBS AS THERE COULD BE SOME ISOLATED TRWS WITH SLIGHT INSTABILITY PSBL. MVFR CONDITIONS SHOULD PERSIST THROUGH 00Z APR 15 AS TIME SECS AND UPSTREAM OBS SUGGEST. ALTHOUGH...COULD BE A PERIOD OF IFR OVERNGT TNGT. ANOTHER S/W EJECTED FROM THE UPR LOW CURRENTLY ACRS WRN MO SHOULD TRIGGER ANOTHER WIDESPREAD BATCH OF SHOWERS AFT 00Z THIS EVE AND PERSIST INTO TUESDAY MRNG. WINDS 10 KTS OR BLW AS THE SFC PRES GRADIENT HAS WEAKENED. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...MK PUBLIC...CS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 353 AM EDT MON APR 13 2009 INZ021-030-031-036>042-045>049-054>057-062>065-072-140800- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN- JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-JENNINGS- 353 AM EDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PARTS OF CENTRAL INDIANA. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING. HOWEVER ISOLATED SEVERE STORMS WITH LARGE HAIL CAN NOT BE RULED OUT AT THIS TIME...ESPECIALLY SOUTH OF INTERSTATE 70. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH TUESDAY. THIS MAY PROLONG ONGOING FLOODING AND CREATE ADDITIONAL MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-044-051>053-060-061-067>071-140800- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN- SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- 353 AM EDT MON APR 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE TODAY AND THIS EVENING ACROSS PARTS OF CENTRAL INDIANA. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING. HOWEVER ISOLATED SEVERE STORMS WITH LARGE HAIL CAN NOT BE RULED OUT AT THIS TIME...ESPECIALLY SOUTH OF INTERSTATE 70. BRIEF HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. WIDESPREAD LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER IN WESTERN INDIANA...THE WHITE RIVER IN SOUTHWEST INDIANA...AND THE EAST FORK WHITE IN JACKSON COUNTY. SEE THE LATEST HYDROLOGIC STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH TUESDAY. THIS MAY PROLONG ONGOING FLOODING AND CREATE ADDITIONAL MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) PUMA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 322 PM EDT MON APR 13 2009 INZ069-070-131945- LAWRENCE-MARTIN- 322 PM EDT MON APR 13 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHERN MARTIN AND WESTERN LAWRENCE COUNTIES UNTIL 345 PM EDT... AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED 22 MILES SOUTHWEST OF BEDFORD...AND MOVING NORTHEAST AT 30 MPH. HAIL UP TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... INDIAN SPRINGS AROUND 335 PM EDT... HURON AROUND 340 PM EDT... WILLIAMS AROUND 345 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. 50
The Louisville radar (KLVX), 96 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
6 hail, 1 funnel cloud. Local standard time, as filed.
Estimated quarter to golf ball size hail was reported in Medora.
Quarter size hail was reported by the Brownstown post office.
A second storm produced golf ball size hail in Medora, Indiana.
Nickel size hail reported at county road 400 north and highway 50 near Seymour.
Quarter size hail estimated to have fallen in Seymour, Indiana.
A funnel cloud was reported by a trained spotter approximately two miles north of Hayden in Jennings County.
Nickel size hail reported by Amateur radio in Franklin.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167917, 167916, 167919, 167921, 167918, 167915, 167922.